Indiana, 2004Flash Flooding and Hail in Indiana, June 12, 2004
June 12, 2004 · NWS LOT · 4 events in 3 counties and zones
At around 10:00 PM, a large area of widpsread thunderstorms developed over northeastern Illinois and built into northwestern Indiana ahead of a cold front. This area of thunderstorms were slow-moving with repeated development over areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At around 10:00 PM, a large area of widpsread thunderstorms developed over northeastern Illinois and built into northwestern Indiana ahead of a cold front. This area of thunderstorms were slow-moving with repeated development over areas. Large amounts of rain fell over the Chicago metro and rural areas of Benton and Newton counties. Widespread flooding caused by up to 4 inches of rainfall was observed throughout these counties. By 4:00 AM, the front had pushed completely through northwestern Indiana, ending rainfall over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 11, 5:58 PM CST, 7 hours 57 minutes earlier.
Area forecast discussion, Jun 11, 5:58 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT FRI JUN 11 2004
.DISCUSSION...
FIRST ORDER OF BUSINESS...WILL LET THE FLOOD WARNING FOR BENTON
CNTY EXPIRE AT 3 PM CDT AS NO FURTHER FLOODING IS BEING
REPORTED.
A PLETHORA OF SFC AND UPPER LEVEL FEATURES BEGINNING TO SPAWN
DEEP MOIST CONVECTION IN NRN IA, WILL EVOLVE INTO A MCS LATER
TONIGHT AND LIKELY MOVE INTO THE NRN PORTIONS OF THE CWA.
CONCURRENTLY...THE QUASI-STATIONARY DRAPED GENERALLY NW TO SE
ACROSS THE CWA MAY SERVE AS A CONDUIT FOR SCATTERED TSRA
DEVELOPMENT LATER TODAY AND THIS EVENING AHEAD OF THE MCS. DUE TO
THE ANTICIPATED HEAVY RAINFALL ON TOP OF THE ALREADY SATURATED
GROUND FROM LAST NIGHTS ACTIVITY...HAVE HOISTED A FLOOD WATCH
FOR THE SRN PORTION OF THE CWA VALID TONIGHT THRU NOON SAT. NEXT
ISSUE IS TEMPS FOR SAT. THE MODELS VARY IN FRONTAL PLACEMENT,
NORTH OF THE CWA AND HENCE MAINTAIN RATHER WARM SFC TEMPS.
FOLLOWED CLOSER TO THE MAV AS WE FEEL TONIGHTS MCS SHOULD KEEP
THE BNDRY IN THE AREA THEREBY MAINTAINING AN AMPLE BNDRY LAYER CU
FIELD HOLDING TEMPS DOWN A BIT. OTHERWISE THE INHERITED FCST
APPEARS INTACT. ONE ITEM TO NOTE IS THE OPERATIONAL GFS IS
SIGNALING THE RETURN OF A WET PATTERN WED THRU FRI OF NEXT WEEK.
DECIDED TO WAIT A DAY BEFORE JUMPING ON A WET EXTENDED FCST.
05
&&
.AVIATION DISCUSSION FOR 00Z TAFS...
AT 6 PM STRONG WARM FRONT SITTING TO S OF TAF SITES WITH SECONDARY
WARM FRONT/LAKE BREEZE FROM S OF GYY S DPA-RFD. A FEW TS FIRING ON
FRONT VCNTY RFD. TO NOT EXPECT MAIN FRONT TO PUSH N OF TAF SITES
THRU THIS PERIOD. EXPECT TS TO SLOWLY BUILD ESE THRU NIGHT ALONG
FRONT, ESPECIALLY AS IA TS COMPLEX MOVES ESE. AT THIS TIME EXPECT TS
TO CONTINUE VCNTY RFD BUT HOLD OFF IN CHI TAFS TIL ABOUT 05Z. WILL
BE CLOSE ON THIS. MAJOR OTHER PROBLEM IS THE 2ND FRONT. IFR CIGS
LAST FEW HOUR FROM PWK N. EXPECT THIS TO SLOWLY SINK S THRU EVE AND
GET INTO ORD AREA. EVENTUALLY WILL GO S OF THERE BUT NOT TIL TS COME
INTO PICTURE. MAIN TS EXPECTED E OF TAFS BY 12Z WITH GRADUAL
IMPROVEMENT THEN FROM IFR LEVELS THRU MORNING.
AF
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU NOON SATURDAY FOR IROQUOIS...FORD...
LIVINGSTON AND KANKAKEE COUNTIES.
.IN...FLOOD WATCH THRU NOON SATURDAY FOR BENTON...NEWTON AND
JASPER COUNTIES.
. LK MI...NONE.
&&
IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, Jun 11, 4:00 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT FRI JUN 11 2004
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-121100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT FRI JUN 11 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE
PRIMARY SEVERE THREAT IS DAMAGING STRAIGHT LINE WINDS.
IT IS MORE LIKELY THAT THESE STORMS WILL PRODUCE LOCALIZED HEAVY
RAINFALL AMOUNTS. ANY ADDITIONAL HEAVY RAINFALL WILL FURTHER
AGGREVATE ANY FLOOD SITUATION. NEARLY SATURATED SOILS AND BANKFULL
STREAMS ACROSS THE AREA MAY QUICKLY FLOOD WITH RENEWED HEAVY
RAINFALL. STORMS DEVELOPING OVER NORTHERN IOWA THIS EVENING
ARE EXPECTED TO EVOLVE INTO A LARGE THUNDERSTORM COMPLEX LATE
TONIGHT AND PERSIST OVER THE REGION...ENDING FROM WEST TO EAST
SHORTLY AFTER SUNRISE SATURDAY.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED SATURDAY...SUNDAY...SUNDAY NIGHT AND
MONDAY NIGHT. THE STORMS SATURDAY AND SUNDAY COULD ALSO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATER TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-121100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT FRI JUN 11 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN LATER
TONIGHT...ESPECIALLY AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY...SUNDAY...SUNDAY NIGHT...AND
MONDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
MERZLOCK
In the hours before
Local storm report, Jun 12, 12:26 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
126 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0105 AM FLOOD JOLIET 41.53N 88.12W
06/12/2004 WILL IL AMATEUR RADIO
DUPAGE RIVER OVER BANKS AT RT. 52 WEST OF ESSINGTON. GAGE
READING 4.5 FEET.
0116 AM FLASH FLOOD JOLIET 41.53N 88.12W
06/12/2004 WILL IL AMATEUR RADIO
DITCHES FULL AT RT. 30 AND CATON FARM RD. WATER OVER ROAD
AT HENNEPIN RD. AND RT. 30.
0104 AM FLASH FLOOD JOLIET 41.53N 88.12W
06/12/2004 WILL IL AMATEUR RADIO
18 INCHES OF WATER OVER ROADWAY AT RIVER RD. AND RT. 52
AND BLAT RD. DEBRIS IN ROADWAY.
&&
ASKLocal storm report, Jun 12, 12:33 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
133 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 AM FLASH FLOOD NAPERVILLE 41.76N 88.15W
06/12/2004 DUPAGE IL NWS EMPLOYEE
STREET FLOODING AT RIVER RD. AND WILSHIRE BLVD.
0130 AM FLASH FLOOD AURORA 41.77N 88.29W
06/12/2004 KANE IL EMERGENCY MNGR
1 LANE CLOSED DUE TO FLOODING AT SULLIVAN RD. AND RT. 31.
2.15 INCHES TOTAL RAINFALL.
&&
ASKLocal storm report, Jun 12, 1:00 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
200 AM CDT SAT JUN 12 2004
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0144 AM ROSELAWN, INDIANA IN FLOODING
05/12/04 JASPER
CREEK/STREAM FLOOD. 2.27 INCHES OF RAIN FELL IN 22 MINUTES FLASH
FLOOD CONTINUING EXTREMELY HEAVY RAINFALL OCCURING AT THIS
TIME REPORTED BY NWS TRAINED SPOTTER.Local storm report, Jun 12, 1:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
226 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 AM FLASH FLOOD ROCKFORD 42.27N 89.06W
06/12/2004 WINNEBAGO IL TRAINED SPOTTER
WATER FLOWING ACROSS ROADWAYS IN THE SOUTHERN HALF OF THE
CITY.
&&
ASKLocal storm report, Jun 12, 1:40 AM CST, 15 minutes before
CHIWRKLSR 0000
TTAA00 KLOT DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
240 AM CDT SAT JUN 12 2004
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM DEMOTTE IN FLOODING
05/12/04 JASPER
WIDESPREAD FLOODING. FLASH FLOOD NEARLY 3 FELL FROM 1:30-1:55
AM REPORTED BY LAW/PUBLIC OFFICIAL.Local storm report, Jun 12, 1:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
255 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0254 AM FLASH FLOOD SOMONAUK 41.63N 88.68W
06/12/2004 LA SALLE IL EMERGENCY MNGR
0254 AM FLOOD SOMONAUK 41.63N 88.68W
06/12/2004 LA SALLE IL EMERGENCY MNGR
&&
RLBFlash Flood, Jasper
- When
- June 12, 1:55 AM CST to 6:00 AM CST
- Where
- Jasper County, Demotte
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.023, -87.116 (the zone’s center; the record gives no point)
Widespread flooding was reported. Three inches of rain fell in half an hour.
Hail, Newton
- When
- June 12, 3:35 AM CST to 3:40 AM CST
- Where
- Newton County, Morocco
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.917, -87.417
Flash Flood, Benton
- When
- June 12, 4:13 AM CST to 6:00 AM CST
- Where
- Benton County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.606, -87.311 (the zone’s center; the record gives no point)
Widespread reports of flooding throughout the county.
Flash Flood, Newton
- When
- June 12, 4:45 AM CST to 6:00 AM CST
- Where
- Newton County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.956, -87.397 (the zone’s center; the record gives no point)
Widespread reports of flooding throughout the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 20042 injured · $575,000 · F3 · 62 events
- Flash Flooding and Hail in Missouri, June 12 to 13, 2004$5.7 million · 2.5 in hail · 50 events
- Damaging Wind in Missouri, June 12, 20041 death · 70 kt wind · 1 event
- Flash Flood and Hail in Nebraska, June 12, 2004$4.6 million · 2 in hail · 20 events
- Tornado and Hail in Tennessee, June 12 to 13, 2004$284,000 · F1 · 18 events
- Hail and Damaging Winds in Kansas, June 12, 2004$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, June 12, 2004$766,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, June 12, 2004$675,000 · 2.75 in hail · 11 events
- Hail in Kansas, June 12, 2004$645,000 · 1.75 in hail · 5 events
- Flash Flooding in Indiana, June 12, 2004$538,000 · 7 events
- Flooding in West Virginia, June 12, 2004$500,000 · 2 events
- Flash Flood in Kentucky, June 12, 2004$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407278, 5407276, 5407275, 5407277.